Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2012, 5:51 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2012, 5:51 PM MDT (23:51 UTC)
- Expired
- Jun 2, 2012, 6:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:10 PM MDT | TSTM WND DMG | 8 S Sharon Springs, KS | HEAVY RAIN, 55-60 MPH WIND GUSTS. LIGHTNING STARTED GRASSFIRES. TREE BRANCHES ACROSS THE ROAD. VISIBILITY 1/4 MILE. NICKEL SIZE HAIL. |
| Jun 2, 6:11 PM MDT | TSTM WND DMG | 23 Sw Goodland, KS | NUMEROUS FRUIT AND CHINESE ELM TREES DAMAGED. TIME ESTIMATED. |
| Jun 2, 6:19 PM MDT | HAIL 1 | 10 S Sharon Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:33 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 2, 5:31 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458
WUUS53 KGLD 022351
SVRGLD
KSC071-199-030045-
/O.NEW.KGLD.SV.W.0057.120602T2351Z-120603T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SAT JUN 2 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 645 PM MDT
* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTH OF WESKAN...AND WAS MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WESKAN...SHARON SPRINGS AND WALLACE.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 115 AND 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3859 10205 3862 10205 3901 10205 3912 10202
3907 10147 3849 10166
TIME...MOT...LOC 2352Z 242DEG 18KT 3869 10187
WIND...HAIL 60MPH 1.00IN
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:10 PM MDT, 41 minutes earlier.
Area forecast discussion, Jun 2, 5:10 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 510 PM MDT SAT JUN 2 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 200 PM MDT SAT JUN 2 2012 THROUGH TONIGHT...FOCUS IN THE NEAR-TERM WILL BE ON CONVECTION THIS EVENING AND POTENTIAL FOR SEVERE WIND GUSTS. HIGH RESOLUTION SHORT-RANGE GUIDANCE CONTINUES TO DISPLAY STRONG RUN-TO-RUN CONTINUITY WITH REGARD TO POTENTIAL FOR 60+KT CONVECTIVE WIND GUSTS ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA THIS EVENING. DEEPLY MIXED ENVIRONMENT WITH INVERTED-V SOUNDINGS WOULD SUPPORT THIS NOTION AS WELL WITH 19Z MESOANALYSIS FROM SPC DEPICTING 1200-1400 J/KG DCAPE OVER THE WESTERN HALF OF THE FORECAST AREA. DEEP LAYER SHEAR IS NOT ALL THAT IMPRESSIVE WITH 25-30KTS OBSERVED. PWAT VALUES FROM THE 12Z SOUNDINGS AT DDC AND DNR WERE RUNNING AROUND 130 PERCENT OF NORMAL. WHEN COMBINED WITH SLOW STORM MOTIONS OF 10-15 KTS...COULD SEE ISOLATED THREAT FOR HYDRO ISSUES THIS EVENING. PRIMARY FACTOR TO CONSIDER WILL BE RAIN RATE. GIVEN DRY AND COMPACTED SOILS...HYDRO CONCERNS COULD BE ENHANCED IF INTENSE RAIN RATES ARE OBSERVED. CONVECTION AND SEVERE THREAT SHOULD DIMINISH CONSIDERABLY BY 06Z WITH TEMPS OVERNIGHT REMAINING ABOVE NORMAL IN PART DUE TO ANTICIPATED SKY COVER. SUNDAY...DID REMOVE MENTION OF PRECIP FOR THE SUNDAY AFTERNOON TIME PERIOD. POINT SOUNDINGS INDICATE A LARGELY SUBSIDENT ENVIRONMENT. THERE IS WEAK FORCING FOR ASCENT IN THE BOUNDARY LAYER BUT LIKELY TOO SHALLOW TO GENERATE CONVECTION. TEMPS ON SUNDAY AFTERNOON WILL BE ABOVE NORMAL ONCE AGAIN WITH READINGS REACHING THE LOW TO MID 90S. APPEARS RECORD HIGHS FOR SUNDAY ACROSS THE REGION WILL BE SAFE FOR ANOTHER YEAR. A WEAK SURFACE TROUGH WILL MOVE THROUGH THE AREA DURING THE AFTERNOON HOURS WHICH WILL PROVIDE A SHIFT TO NORTHWESTERLY WINDS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 200 PM MDT SAT JUN 2 2012 HIGH AMPLITUDE RIDGE WILL BUILD OVER THE AREA MONDAY-TUESDAY WITH LOW PRESSURE CENTERS OFF THE EAST AND WEST COASTS. WEST COAST SYSTEM COMES ASHORE BUT CANT MAKE ANY EASTWARD PROGRESS GIVEN THE BLOCKING FLOW. BY THURSDAY OR FRIDAY THE RIDGE BREAKS DOWN AND/OR GETS DISPLACED TO THE EAST WITH THE AREA STILL UNDER SOUTHWEST FLOW ALOFT. HIGH TEMPERATURES LOOK TO REMAIN ABOVE NORMAL IN THE 80S WITH OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S...ALSO ABOVE NORMAL. STILL LOOKS LIKE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS AS MID AND HIGH LEVEL MOISTURE REMAINS TRAPPED OVER THE AREA. SATURDAY LOOKS TO HAVE THE LEAST CHANCE FOR PRECIPITATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 505 PM MDT SAT JUN 2 2012 FOR THE 00Z TAFS...OUTFLOW BOUNDARY WITH WIND GUSTS AROUND 50KTS OR SO EXPECTED TO MOVE THROUGH KGLD TERMINAL CLOSE TO START OF TAF PERIOD (00Z) ALONG WITH PERHAPS SOME BLOWING DUST AND THUNDERSTORMS. CIGS REMAIN RATHER HIGH SO ANY RESTRICTIONS IN VIS LIKELY DUE TO BLOWING DUST. BEHIND THE GUST FRONT JUST SOME MID TO HIGH LEVEL CLOUDS. WINDS WILL SHIFT FROM A GENERAL SOUTHERLY DIRECTION TO A NORTHERLY DIRECTION AROUND 15Z SUNDAY. FOR KMCK GUST FRONT TIMING A LITTLE MORE QUESTIONABLE BUT RIGHT NOW LOOKS TO MOVE THROUGH TERMINAL AROUND 0130Z OR SO WITH A THUNDERSTORM POSSIBLE. BEHIND THIS AREA OF CONVECTION MID TO HIGH LEVEL CLOUDS WITH WIND SHIFT MOVING THROUGH AROUND 19Z SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FOLTZ LONG TERM...007 AVIATION...007
Hazardous weather outlook, Jun 2, 9:26 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 926 AM MDT SAT JUN 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 926 AM MDT SAT JUN 2 2012 /1026 AM CDT SAT JUN 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON AND WILL MOVE INTO WESTERN PORTIONS OF THE AREA AFTER 4PM MDT. LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER WILL BE POSSIBLE BUT THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...POTENTIALLY IN EXCESS OF 70 MPH. GIVEN THE VERY DRY CONDITIONS RECENTLY...BLOWING DUST REDUCING VISIBILITY TO LESS THAN ONE-HALF MILE IS A DISTINCT POSSIBILITY WITH NEAR-ZERO VISIBILITY POSSIBLE AT TIMES. LOCATIONS ALONG AND SOUTH OF HIGHWAY 36 WILL HAVE THE HIGHEST PROBABILITY OF EXPERIENCING SEVERE WEATHER THIS AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST EACH DAY THROUGH FRIDAY OVER PORTIONS OF THE TRI-STATE AREA. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM MDT. FOLTZ
In the hours before
Local storm report, Jun 2, 5:29 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT JUN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TORNADO 4 SW FIRSTVIEW 38.78N 102.58W
06/02/2012 CHEYENNE CO LAW ENFORCEMENT
&&
007The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:02 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| Jun 2, 5:59 PM MDT | Tornado Warning | GLD | Greeley, Wallace | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.